Mood Stabilizer with-o weight gain?

Discussion in 'General Parenting' started by alongfortheride, Oct 8, 2007.

  1. I have been lurking here for quite some time. Thanks to all for allowing me into your lives and making me feel not so alone.

    My son has ballooned up to 250 lbs. Any ideas regarding a mood stabilizer that does not promote weight gain? Depakote and seroquel seem to be the culprate. With everything else he had do deal with, being that overweight and in high school is too much. Also, family tree has lots of type 2 diabetes. Have psychiatrist appointment this week...any possiblities?
     
  2. smallworld

    smallworld Moderator

    In a word, Lamictal. It is weight neutral. And it mostly works on the depressive end of BiPolar (BP). Any atypical antipsychotic will cause weight gain and metabolic changes (high glucose, triglycerides and cholesterol) so if you can get rid of the Seroquel, that might help. But Depakote can also pack on the pounds.
     
  3. Nancy

    Nancy Well-Known Member Staff Member

    Yes Lamictal has not caused any weight gain in difficult child.

    Nancy
     
  4. Thank you. Does Lamictal also help with migraines? The depakote did a nice job with keeping them at bay.
     
  5. smallworld

    smallworld Moderator

    It depends. With some people, Lamictal helps with migraines, and with others, it causes headaches (according to our neuro). But there are other options besides Depakote if migraines persist on Lamictal. My son, for example, has been taking Propranolol for his migraines for the last four years.
     
  6. Kjs

    Kjs Guest

    My son has been on Lamictal for three years. NO weight gain. However he does suffer from headaches, some migranes. Almost daily. He takes Topomax for maintenace for headaches. Topomax also is used for weight loss.
     
Loading...